How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. John Your Own Question
Dr. John
Dr. John, Texas Veterinarian
Category: Dog Veterinary
Satisfied Customers: 4995
Experience:  Over 14 years of clinical veterinary experience
11664588
Type Your Dog Veterinary Question Here...
Dr. John is online now
A new question is answered every 9 seconds

My 7 year old Bichon Havanese, haired, started having

Customer Question

My 7 year old Bichon Havanese, long haired, started having seizures when he was 6 months old. I took him to the vet but as the fits were not often she suggested we didn't treat for the time being. 3 years ago the fits became more frequent and I took him to a different vet. He prescribed 2 tablets which were to be given together once per day (I cannot remember the name of the tablets). They seemed to control the fits, but after 6 months he had a very severe ear infection. When I took him to the vet he 'dug' in his obviously painful ears with a metal clamp wrapped in cotton wool. My dog was screaming in pain. I was so upset I resolved never to take him there again. So I went to my original vet who sedated him before cleaning out his ears. During this time her partner noticed scabs on Benji's back and on examination there were deep lesions which scabbed over and when they came off brought his hair off too. To cut a long story short, he lost all his hair. On investigation my vet told me that he should never have been given either of the drugs prescribed as they damaged the liver (which is why Benji was having fits in the first place). Not only that, the two drugs should never be prescribed together and he had also been overdosed X 3 with one drug and X 4 with the second. He was taken off them immediately and prescribed potassium Bromide. He was extremely ill and had no energy but he continued to eat which was the only reason I was not advised to euthanize him. He has now recovered all his energies but has had little success in growing any hair, odd patches here and there. However his skin is very sore and still erupts in lesions which can bleed at times. He has had several tests and there is no mange or parasites etc. He is being treated with shampoo from the vet once per week and I oil him every day with olive oil containing 2 drops of tea tree oil. At the moment his skin is as bad and sore as it ever was and I am at my wits end. Any suggestions please.
Submitted: 1 year ago.
Category: Dog Veterinary
Expert:  Rebecca replied 1 year ago.

Hello,

I am sorry to hear you are worried about all of your dog's problems. I am a veterinarian and will do my best to help.

Some additional information will help me. Can you possibly find out what the original medication was?

Are his fits controlled now?

Have his liver numbers been checked lately to see if his liver is better?

Has your vet done any skin biopsies to find out why he has lost his hair? It sounds like a skin scraping to check for skin mites and parasites was done, but that is not the same thing. A skin biopsy is a minor surgical procedure, requiring sedation or anesthesia for a short time.